Georgia, 2010Hail and Damaging Winds in Georgia, May 3, 2010
May 3, 2010 · NWS CHS · 4 events in 2 counties and zones
The combination of a cold front approaching from the west and the sea breeze pushing inland from the Atlantic, resulted in scattered thunderstorms across portions of southeast Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $22,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of a cold front approaching from the west and the sea breeze pushing inland from the Atlantic, resulted in scattered thunderstorms across portions of southeast Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at May 3, 9:00 PM EST, 39 minutes earlier.
Area forecast discussion, May 3, 9:00 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1000 PM EDT MON MAY 3 2010
.SYNOPSIS...
A COLD FRONT WILL PUSH INTO THE AREA LATE TONIGHT INTO TUESDAY...
THEN WILL STALL JUST TO THE SOUTH AS HIGH PRESSURE BUILDS INTO THE
REGION THROUGH LATE WEEK. A STRONGER COLD FRONT SHOULD PUSH
THROUGH THE REGION ON SATURDAY...WITH HIGH PRESSURE BUILDING BACK
INTO THE REGION BY EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
WILL BE LETTING TORNADO WATCH 138 EXPIRE AT 10 PM BUT WILL STILL
NEED TO WATCH THE STORMS COMING OUT OF EAST CENTRAL GA FOR ANOTHER
HOUR OR SO AS THEY TRY TO INTENSIFY IN THE LEFTOVER AREA OF
INSTABILITY FROM AROUND KOGB SW TOWARD KVDI. THINK THE MAIN IMPACT
FROM THE SHOWERS AND ISOLATED STORMS TONIGHT WILL BE THE HEAVY
RAINFALL. THE PWAT FROM THE 00Z CHS RAOB WAS NEARLY 2 INCHES AND
THIS TROPICAL AIRMASS WILL CONTINUE ACROSS THE REGION TONIGHT AHEAD OF
AN APPROACHING COLD FRONT PUSHING INTO WESTERN GA. RAINFALL
AMOUNTS UP TO AN INCH CAN BE EXPECTED WITH LOCALLY HIGHER AMOUNTS
WHERE CONVECTIVE TRAINING OCCURS. RAINFALL WILL SLOWLY SPREAD E
TOWARD THE COAST THROUGH THE NIGHT BUT THE LOWEST RAIN CHANCES
APPEAR TO BE ACROSS COASTAL GA AS THE RAIN IS MOVING MORE NE THAN
E. IT WILL REMAIN ANOTHER WARM AND MUGGY NIGHT WITH LOWS
GENERALLY IN THE LOWER 70S...WHICH WILL BE CLOSE TO RECORD HIGH
MINIMUMS. SEE CLIMATE SECTION OF THIS PRODUCT FOR MORE DETAILS.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
EXPECT WIDESPREAD RAIN TO BE ONGOING ACROSS MUCH OF THE REGION BY
SUNRISE TUESDAY AS A WEAK FRONTAL BOUNDARY SAGS INTO THE REGION.
ANOMALOUSLY HIGH PWATS IN EXCESS OF 2 INCHES COUPLED WITH DEWPOINTS
IN THE 70S AND A NUMBER OF WEAK PERTURBATIONS MOVING TROUGH IN
THE SOUTHWEST FLOW ALOFT WILL SUPPORT MODERATE TO OCCASIONALLY
HEAVY RAIN. CONVECTIVE TRAINING WILL BE POSSIBLE WITH STORMS
RUNNING PARALLEL TO THE FLOW ALOFT. RAINFALL AMOUNTS OF 1-1.5
INCHES WILL SUPPORT A RISK FOR LOCALIZED FLOODING...BUT 1-HR AND
3-HR FLASH FLOOD GUIDANCE VALUES REMAIN QUITE HIGH. COULD
CERTAINLY SEE AN ENHANCED FLOOD RISK SHOULD HEAVIER RAINS FALL
TONIGHT...BUT THERE ARE NO PLANS TO ISSUE A FLASH FLOOD WATCH
ATTM. WILL CARRY CATEGORICAL POPS FOR MUCH OF THE AREA DURING THE
MORNING HOURS...THEN TAPER THEM DOWN TO CHANCE NORTH TO LIKELY
POPS SOUTH AS THE AFTERNOON PROGRESSES AND DRIER AIR FILTERS IN
FROM THE NORTH. EXTENSIVE CLOUD COVER AND RAIN WILL KEEP
TEMPERATURES DOWN...GENERALLY IN THE LOWER 80S.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
MEDIUM RANGE GUIDANCE IS IN FAIRLY GOOD AGREEMENT THROUGH THE
EXTENDED PERIODS THIS AFTERNOON. THE PRIMARY DIFFERENCES BETWEEN THE
VARIOUS SOLUTIONS REVOLVE AROUND HOW FAR SOUTH THE COLD FRONT WILL
PUSH TUESDAY NIGHT BEFORE STALLING OUT ON WEDNESDAY AS WELL AS THE
TIMING OF A COLD FRONT THROUGH THE REGION ON SATURDAY.
MODEL SOLUTIONS ARE IN GOOD AGREEMENT SHIFTING THE DEEPEST MOISTURE
SOUTH OF THE FORECAST AREA TUESDAY EVENING...SO WILL CARRY SLIGHT
CHANCE/LOW CHANCE POPS IN THE EVENING...FOLLOWED BY A DRY FORECAST
OVERNIGHT. DEPENDING ON THE PROGRESSIVENESS OF THE COLD FRONT SOUTH
OF THE REGION BEFORE STALLING OUT ON WEDNESDAY...THERE MAY BE ENOUGH
LINGERING INSTABILITY FOR A SHOWER/THUNDERSTORM PRIMARILY ACROSS
SOUTHEAST GEORGIA WEDNESDAY AFTERNOON...SO HAVE MAINTAINED SLIGHT
CHANCE POPS HERE. AS THE STALLED OUT FRONTAL BOUNDARY DISSIPATES
SOUTH OF THE REGION AND ATLANTIC HIGH PRESSURE BUILDS BACK OVER THE
SOUTHEAST STATES WEDNESDAY NIGHT THROUGH FRIDAY NIGHT...WILL CARRY A
RAIN FREE FORECAST ACROSS THE AREA. A STRONG COLD FRONT WILL THEN
TRACK THROUGH THE AREA ON SATURDAY...AND WILL CONTINUE TO MENTION
SLIGHT CHANCE/LOW CHANCE POPS THROUGH SATURDAY NIGHT. GUIDANCE IS IN
GOOD AGREEMENT SHOWING HIGH PRESSURE BUILDING BACK INTO THE AREA
SUNDAY INTO EARLY NEXT WEEK...SO WILL KEEP THE FORECAST RAIN FREE.
TEMPERATURES ARE EXPECTED TO RUN NEAR TO SLIGHTLY ABOVE NORMAL
THROUGH SATURDAY...THEN SLIGHTLY BELOW NORMAL FOR SUNDAY INTO EARLY
NEXT WEEK.
&&
.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
MVFR CIGS WILL MOVE INTO THE AREA EARLY TONIGHT AS LOW LVL
MOISTURE INCREASES AHEAD OF AN APPROACHING COLD FRONT. SCATTERED
SHOWERS AND STORMS WILL THEN MOVE IN FROM THE WEST AROUND 05Z
TUESDAY AND CONTINUE THROUGH THE OVERNIGHT AND MORNING HOURS AS
THE COLD FRONT SLOWLY SAGS INTO THE REGION.
GUIDANCE INDICATES CIGS TO LOWER INTO AT LEAST MVFR BY 05Z AT BOTH
TERMINALS WITH AT LEAST 4 HOURS OF TEMPO IFR CIGS. THEREFORE...HAVE
INCLUDED TEMPO IFR CIGS AT BOTH TERMINALS BETWEEN 09Z AND 13Z
TUESDAY. THERE IS A STRONG POSSIBILITY THAT IFR CIGS WILL BECOME
PREVAILING IFR CIGS DURING THE 08Z TO 14Z TIME FRAME. TRENDS IN
SHOWER ACTIVITY ALONG THE COLD FRONT WILL DETERMINE THE ARRIVAL
OF THESE CONDITIONS AND THE NEED FOR AMENDMENTS IF NECESSARY.
WINDS WILL SHIFT TO THE NORTHWEST BY DAYBREAK AS THE COLD FRONT
BEGINS TO SHIFT OFFSHORE. MVFR CIGS AND SHOWERS WILL PERSIST
THROUGH LATE MORNING HOURS BEHIND THE FRONT. CONDITIONS WILL
IMPROVE TO VFR BY 21Z TUESDAY AS LOW LVL MOISTURE SHIFTS EAST OF
THE AREA.
EXTENDED AVIATION OUTLOOK...AT LEAST OCCASIONAL SUB-VFR CONDITIONS
IN SHOWERS/THUNDERSTORMS EXPECTED TUESDAY. LOW LEVEL MOISTURE COULD
MAINTAIN SUB-VFR CEILINGS AND/OR VISIBILITIES TUESDAY NIGHT.
GENERALLY VFR CONDITIONS ARE THEN EXPECTED WEDNESDAY THROUGH
SATURDAY OUTSIDE OF ANY EARLY MORNING FOG OR STRATUS.
&&
.MARINE...
MODERATE S/SW FLOW TO PERSIST OVER THE MARINE AREA TONIGHT AHEAD
OF AN APPROACHING COLD FRONT. THE ONLY HEADLINES WE ARE EXPECTING
IS A CONTINUATION OF THE SCA FOR THE WATERS BEYOND 20 NM WHERE 6
FT SEAS ARE LIKELY.
WINDS WILL BACK SOUTHWEST AHEAD OF A WEAK COLD FRONT ON TUESDAY
THEN BECOME VARIABLE AS THE FRONT MEANDERS INTO THE COASTAL
WATERS.
WEAK HIGH PRESSURE WILL BUILD BACK INTO THE REGION WEDNESDAY AND
WILL REMAIN THE DOMINANT WEATHER FEATURE THROUGH FRIDAY. A COLD
FRONT IS THEN EXPECTED TO MOVE THROUGH THE WATERS LATE SATURDAY.
FAIRLY BENIGN CONDITIONS ARE EXPECTED OVER THE MARINE AREA...WITH
WINDS AND SEAS REMAIN BELOW HEADLINE THRESHOLDS WEDNESDAY THROUGH
SATURDAY.
&&
.CLIMATE...
PRELIMINARY LOW TEMPERATURES OBSERVED THIS MORNING AT THE
CHARLESTON AND SAVANNAH AIRPORTS AS WELL AS DOWNTOWN CHARLESTON
INDICATE SEVERAL RECORD HIGH MINIMUM RECORDS COULD BE ESTABLISHED.
RECORD HIGH MINIMUMS FOR 3 MAY 2010
KCHS - 70/1990 PRELIM 74
KSAV - 71/2002 PRELIM 72
KCHL - 72/1990 PRELIM 73
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR AMZ374.
&&
Hazardous weather outlook, May 3, 9:12 PM EST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1012 PM EDT MON MAY 3 2010
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-040900-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
1012 PM EDT MON MAY 3 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
HEAVY RAIN AND SEVERE THUNDERSTORMS...NUMEROUS TO WIDESPREAD SHOWERS
ARE EXPECTED TUESDAY. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.
ALSO...ISOLATED THUNDERSTORMS COULD BECOME SEVERE WITH DAMAGING
WIND GUSTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 3, 3:59 PM EST, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
459 PM EDT MON MAY 3 2010
GAZ101-SCZ042-047-032130-
EFFINGHAM-HAMPTON-INLAND JASPER-
459 PM EDT MON MAY 3 2010
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM...HAMPTON
AND JASPER COUNTIES THROUGH 530 PM EDT...
AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR TARBORO...MOVING NORTH AT 25 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ESTILL...FURMAN...GARNETT...GRAYS...LENA...PINELAND...ROBERTVILLE...
SCOTIA AND TARBORO...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH IS ALSO IN EFFECT. THUNDERSTORMS CAN PRODUCE
TORNADOES SUDDENLY...SOMETIMES WITH LITTLE OR NO WARNING. BE ALERT
FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY
IF SEVERE WEATHER IS OBSERVED OR A WARNING IS ISSUED.
&&
Thunderstorm Wind, Bulloch
- When
- May 3, 9:39 PM EST to 9:40 PM EST
- Where
- Bulloch County, 4.17 mi NE of Aaron
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 32.620, -81.940
The public reported 2 mobile homes shifted slightly off their foundations near the intersection of Motes Road and Old Portal Road. Surrounding buildings also received dents from hail. The damage occurred 5 miles north of Portal, Georgia.
Thunderstorm Wind, Bulloch
- When
- May 3, 9:41 PM EST to 9:42 PM EST
- Where
- Bulloch County, 4.17 mi NE of Aaron
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 32.620, -81.940
The public reported ten 60 foot tall pine trees were snapped 20 feet from the top. All of the damaged trees were laying in the same direction. A tin roof measuring 10 feet in width was also blown off a small storage barn. The damage occurred 6 miles north of Portal Georgia.
Hail, Bulloch
- When
- May 3, 9:49 PM EST to 9:59 PM EST
- Where
- Bulloch County, 5.42 mi NW of Blitch
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 32.640, -81.840
The public reported golf ball size hail lasting 10 minutes near the intersection of Rocky Ford Road and Old River Road, 2 miles south-southwest of Rocky Ford, Georgia.
Thunderstorm Wind, Screven
- When
- May 3, 10:13 PM EST to 10:14 PM EST
- Where
- Screven County, 2.99 mi WSW of Farmdale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 32.690, -81.650
Law Enforcement reported 3 trees down near the intersection of Best Bridge Road and Twin Oaks Road, 4 miles south of Sylvania, Georgia.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Washington, May 3, 20101 death · $12,000 · 52 kt wind · 11 events
- Flash Flooding and Flooding in Kentucky, May 3 to 8, 2010$650,000 · 13 events
- Dust Storm and High Wind in Washington, May 3, 2010$570,000 · 67 kt wind · 6 events
- High Wind in Wyoming, May 3 to 4, 2010$15,000 · 71 kt wind · 67 events
- Dust Storm and High Wind in Oregon, May 3, 20101 injured · $100,000 · 56 kt wind · 6 events
- High Wind in Idaho, May 3 to 4, 2010$78,000 · 54 kt wind · 4 events
- High Wind in Montana, May 3 to 4, 2010$54,000 · 65 kt wind · 7 events
- Tornado and Strong Wind in South Carolina, May 3, 2010$60,000 · EF0 · 2 events
- High Wind and Strong Wind in Idaho, May 3, 2010$40,000 · 56 kt wind · 6 events
- Tornado in South Carolina, May 3, 2010$15,000 · EF1 · 1 event
- High Wind in Wyoming, May 3 to 4, 2010$30,000 · 98 kt wind · 10 events
- Damaging Winds in Ohio, May 3, 2010$32,000 · 60 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235085, 235086, 235077, 235088.